Missouri, 2025Hail and Damaging Winds in Missouri, September 14 to 17, 2025
September 14 to 17, 2025 · NWS SGF · 17 events in 9 counties and zones
Typical summertime pulse thunderstorms developed during the afternoon and evening hours of September 14-17. While most storms remained below severe limits, a few storms did produce localized damaging downburst winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Typical summertime pulse thunderstorms developed during the afternoon and evening hours of September 14-17. While most storms remained below severe limits, a few storms did produce localized damaging downburst winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 14, 1:32 PM CST, 2 hours 28 minutes earlier. Its key messages:
- Hot weather to continue into the start of the week coupled with isolated to scattered afternoon shower and thunderstorm chances (15-40%). Isolated instances of downburst wind gusts up to 40-50 mph could occur with any isolated stronger storm, especially Monday afternoon.
- A mid-week pattern change will initiate a cooling trend with better rain chances (30-60%) Wednesday into Thursday. Lingering low rain chances continue into the weekend.
- Despite the daily chances of rain...overall rainfall will be modest this week.
Area forecast discussion, Sep 14, 1:32 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
232 PM CDT Sun Sep 14 2025
.KEY MESSAGES...
- Hot weather to continue into the start of the week coupled
with isolated to scattered afternoon shower and thunderstorm
chances (15-40%). Isolated instances of downburst wind gusts
up to 40-50 mph could occur with any isolated stronger storm,
especially Monday afternoon.
- A mid-week pattern change will initiate a cooling trend with
better rain chances (30-60%) Wednesday into Thursday.
Lingering low rain chances continue into the weekend.
- Despite the daily chances of rain...overall rainfall will be
modest this week.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 230 PM CDT Sun Sep 14 2025
Our first beautiful comma-head midlatitude cyclone of the season
can be seen churning away across the west-central Plains on
mid-level water vapor imagery, as a compact shortwave ejects
off of the Rocky Mountains. Despite this development over the
past 24 hours, the big picture synoptic pattern has largely
remained the same with longwave, moisture-laden troughing over
the west CONUS, rather steep and meridional, but drier
troughing over the east CONUS, leaving a very long and steep
ridge axis stretching from east TX up to Lake Superior and
northward. The surface pattern also has remained static with the
slightly deepened low pressure system over SD, a southward
extending cold front, and an east-southeastward extending
warm/stationary front across the Upper Mississippi River
Valley.
Hot weather to continue into the start of the week:
Thanks to the static pattern highs today are on track to meet
yesterday's standards with temperatures in the lower to middle
90s. The same goes for Monday, though increased high cloud cover
may keep highs a tad cooler. Lows will also be mild in the
middle to upper 60s.
15-30% chance of showers and storms in the eastern Ozarks today:
As of 2 PM CDT, an increasingly agitated cumulus field is
present across the eastern Ozarks. Some light shower echoes have
also been noted on radar imagery. The cumulus field is
developing in an area of increased moisture along the
aforementioned warm/stationary front. Areas westward across the
Ozark Plateau have quickly mixed out to the upper 50s today. In
fact, surface analysis seems to point to a local "Ozarks
dryline" today, with the higher terrain of the Plateau quickly
drying out, spreading eastward to the lower terrain of the
eastern Ozarks. Surface observations even show light westerly
winds interacting with light easterly winds where the moisture
gradient is setup in a line from Eldon down to West Plains. The
weak convergence along this line should be the focus for
isolated to scattered showers and thunderstorms this afternoon
(15-30% chances) within the more moist and unstable air mass in
the eastern Ozarks.
While instability is higher in this area, RAP forecast soundings
still show skinny CAPE profiles much like yesterday. Therefore,
behavior of storms are expected to be largely the same with
small pulse-like showers and a few thunderstorms. Yesterday, we
saw a few 30-40 mph wind gusts as the cores of these storms
collapsed, and with thermodynamic profiles largely matching
yesterday, this can be expected today. The large majority of
cells will be showers, though a few thunderstorms could develop
with one or two becoming strong enough for 30-40 mph downburst
wind gusts.
Some short-term guidance like the RAP/HRRR/RRFS suggest that
outflow chain forcing of storms along with a weak 700 mb front
pushing west into the area may keep shower and thunderstorm
chances around after sunset and into the early overnight hours.
There's a bit of uncertainty in this scenario, but have kept
15-20% probability for precipitation through midnight in the
eastern Ozarks.
15-40% chance of showers and storms across the region Monday:
As the trough slowly approaches from the west, and the
warm/stationary surface front slowly retrogrades westward into
our area Monday, moisture--and as a result, instability--will
slightly increase compared to today. Additionally, drier/cooler
air from the approaching trough will steepen mid-level lapse
rates above already steep low-level lapse rates of 8-9 C/km from
strong daytime heating/mixing. Due to the better thermodynamics
and lift in place, chances for scattered showers and
thunderstorms increase across the region Monday afternoon to
15-40%. Additionally, these parameters introduce a strong
downburst potential as the Ozarks Pulse Severe Thunderstorm
Index increases across the region. Therefore, some isolated
thunderstorms may produce downburst wind gusts up to 40-50 mph
Monday afternoon.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 230 PM CDT Sun Sep 14 2025
Hot weather to continue Tuesday and some of the area Wednesday:
Global models continue to prog the current pattern to be mostly
static through Tuesday as the two troughs churn away in their
respective locations. This leaves upper-level deformation and
mid-level high pressure to remain over our area for this
period. As previously mentioned, the static nature of the
pattern is leading to very high confidence in temperatures with
NBM spreads at less than 2-5 degrees. Therefore, highs are
expected to continue to be in the lower to mid-90s through
Tuesday, with lows in the middle to upper 60s. Highs in the
lower to middle 90s are still expected Wednesday east of
Highway 65 as the cold front approaches from the west. Lows
Wednesday night will still be mild in the lower to middle 60s.
15-40% chances of showers and storms across the region Tuesday:
Once again, since the pattern will be static, lingering moisture
and instability along and southwest of the NW-SE oriented
warm/stationary front along the Mississippi River Valley brings
continued 15-40% chances for afternoon pop-up showers and
thunderstorms Tuesday. The best chances are along and on either
side of the Highway 65 corridor where better instability and
surface convergence is forecast to be.
Best rain chances with next system Wednesday and Thursday:
The western trough is then forecast to finally make its way
across the central Plains during the middle of next week.
Cluster analysis still shows some uncertainty in shape,
intensity, and timing, but the grand ensemble has trended to a
bit slower progression. The greater forcing during this time
period then brings better chances for more widespread rain and
thunderstorms both Wednesday and Thursday (30-60% chance). There
has been a very slight uptick in forecasted amounts from the NBM
mean as global models begin to converge, however, QPF clusters
are still not overly excited about any sort of "washouts", with
the vast majority of models keeping amounts well below an inch
through next week.
Cooling trend into next weekend following the mid-week system:
As lower heights enter the region following the system, NBM
mean temperatures continue to show a decreasing trend to near
normal. Though there is still quite a bit of spread as we get
past the next system (for example, we could see highs as low as
the upper 70s or as high as the upper 80s), the overall trend is
a decrease into next weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1240 PM CDT Sun Sep 14 2025
Medium-high confidence in VFR conditions prevailing through the
entire TAF period at all sites. The medium-low portion of the
confidence comes from a very low chance for an isolated shower
to develop at any of the sites between 19-02Z. The best chances
are east of the sites, leaving a 10-20% chance of one occurring
at SGF, BBG, and/or JLN, which is too low to include in the TAF.
AMDs will be made if confidence increases.
Otherwise, winds will be south-southwesterly today at 8-12 kts,
becoming light and variable after 02-04Z. A shield of high
cirrus clouds will dominate much of the period, with a sparse cu
field also expected at 6-8 kft between 19-02Z.
&&
.CLIMATE...
Issued at 152 PM CDT Thu Sep 11 2025
Values listed below are for sites where the forecast is within
3 degrees of a record.
Record High Temperatures:
September 14:
KVIH: 99/1971
September 15:
KSGF: 98/1893
KUNO: 98/1954
September 16:
KSGF: 95/2019
KVIH: 96/1954
Record High Minimum Temperatures:
September 15:
KSGF: 74/1936
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.
&&
SHORT TERM...Price
LONG TERM...Price
AVIATION...Price
CLIMATE...Nelson
Hazardous weather outlook, Sep 14, 1:36 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
236 PM CDT Sun Sep 14 2025
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
236 PM CDT Sun Sep 14 2025
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Marginal thunderstorm wind damage risk.
Limited lightning risk.
Limited excessive heat risk.
DISCUSSION...
Another unseasonably hot day is occurring today. Isolated to
widely scattered thunderstorms are also ongoing east of Highway
65 into the eastern Ozarks, and will continue through the evening.
Lightning will be the main hazard, though isolated instances of
downburst wind gusts up to 40-50 mph are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Isolated to widely scattered showers and thunderstorms will be
possible mainly during the afternoon this week. Severe weather is
not expected and rainfall amounts will be modest, though isolated
instances of downburst wind gusts up to 40-50 mph are possible,
especially Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Price
Thunderstorm Wind, Texas
- When
- September 14, 4:00 PM CST
- Where
- Texas County, 0.55 mi E of Houston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.330, -91.960
Thunderstorm winds snapped a tree in a residence yard during a storm.
Thunderstorm Wind, Dade
- When
- September 15, 3:50 PM CST
- Where
- Dade County, 0.88 mi NW of Kings Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 37.330, -93.960
Thunderstorm wind gusts downed a powerline down west of State Highway 97 and State Route A.
Hail, Greene
- When
- September 15, 4:25 PM CST
- Where
- Greene County, 1.1 mi E of Republic Westport Ar
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.150, -93.430
Large hail to the size of quarters fell northeast of Republic.
Hail, Greene
- When
- September 15, 4:30 PM CST
- Where
- Greene County, 1.79 mi ESE of Republic
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.110, -93.450
Hail to the size of quarters fell east of Republic.
Hail, Greene
- When
- September 15, 4:30 PM CST
- Where
- Greene County, 1.77 mi SE of Republic Westport Ar
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.130, -93.430
Hail to the size of half dollars fell east of Republic.
Thunderstorm Wind, Stone
- When
- September 16, 1:45 PM CST
- Where
- Stone County, 5.96 mi SSE of Notch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.590, -93.310
Thunderstorm wind gusts downed a few large trees near Table Rock.
Hail, Newton
- When
- September 16, 2:32 PM CST
- Where
- Newton County, 1.77 mi NW of Hornet
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.990, -94.570
Hail to the size of half dollars fell just south of Joplin.
Hail, Christian
- When
- September 16, 4:29 PM CST
- Where
- Christian County, 4.87 mi S of Billings
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.000, -93.560
Hail to the size of quarters fell east of Marionville.
Hail, Greene
- When
- September 16, 5:10 PM CST
- Where
- Greene County, Willard
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.300, -93.430
A social media picture showed hail to the size of quarters in Willard.
Thunderstorm Wind, Greene
- When
- September 16, 5:18 PM CST
- Where
- Greene County, 2.31 mi ENE of Bois D Arc
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.260, -93.480
Thunderstorm wind gusts snapped power poles and cause some structural damage near Bois d'Arc.
Thunderstorm Wind, Greene
- When
- September 16, 5:20 PM CST
- Where
- Greene County, 2.14 mi SSE of Cave Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.320, -93.460
Several large tree limbs were brought down near Willard.
Thunderstorm Wind, Greene
- When
- September 16, 5:20 PM CST
- Where
- Greene County, Ash Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.320, -93.580
Several large tree limbs were brought down near Ash Grove.
Hail, Greene
- When
- September 16, 5:27 PM CST
- Where
- Greene County, 2.3 mi ESE of Ash Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.310, -93.540
Hail to the size of quarters fell to the east of Ash Grove.
Hail, Benton
- When
- September 17, 3:00 PM CST
- Where
- Benton County, 2.13 mi NE of Mt Hulda
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.390, -93.200
Hail to the size of quarters fell south of Cole Camp.
Thunderstorm Wind, Polk
- When
- September 17, 3:12 PM CST
- Where
- Polk County, Morrisville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Public
- Coordinates
- 37.480, -93.430
Thunderstorm winds downed large tree limbs and took shingles off a building.
Hail, Polk
- When
- September 17, 4:48 PM CST
- Where
- Polk County, 1.38 mi S of Aldrich
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.530, -93.570
Hail up to the size of quarters was reported near Aldrich.
Thunderstorm Wind, Taney
- When
- September 17, 5:15 PM CST
- Where
- Taney County, 4.1 mi SSW of Bradleyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.730, -92.940
Several trees were reported down and a barn suffered minor roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Dakota, September 14, 2025$2.1 million · EF2 · 26 events
- Hail and Damaging Winds in Illinois, September 14, 2025$163,000 · 1 in hail · 8 events
- Tornadoes and Damaging Winds in South Dakota, September 14, 2025EF1 · 9 events
- Hail and Damaging Winds in Nebraska, September 14, 20251.25 in hail · 15 events
- Damaging Winds in Montana, September 14, 2025$1,000 · 56 kt wind · 6 events
- Damaging Winds in Minnesota, September 14, 202565 kt wind · 4 events
- Hail in Kansas, September 14, 20250.88 in hail · 3 events
- Damaging Winds in Iowa, September 14, 202556 kt wind · 3 events
- Damaging Winds in North Dakota, September 14, 202553 kt wind · 3 events
- Damaging Winds in South Dakota, September 14, 202563 kt wind · 2 events
- Hail in Kansas, September 14, 20251 in hail · 2 events
- Damaging Winds in Tennessee, September 14, 2025$4,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287677, 1287678, 1287679, 1287680, 1287681, 1287682, 1287683, 1287684, 1287685, 1287686, 1287687, 1287688, 1287692, 1287695, 1287697, 1287698, 1287699.